Kentucky, 2024

Flood in Kentucky, June 3, 2024

June 3, 2024 · NWS PAH · 1 event in 1 county or zone

Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. Training heavy rain resulted in ponding of water in far southeast Hickman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. Training heavy rain resulted in ponding of water in far southeast Hickman County. Half inch hail and a 49 mph wind gust occurred in Fulton County. MLCAPE was 2000-2500 J/kg while precipitable water was around 1.75 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 1:51 PM CST, 1 hour 54 minutes earlier. Its key messages:

  • An unsettled weather pattern is forecast to remain in place through through mid week, resulting in on and off chances of showers and storms through Wednesday.
  • A few storms this afternoon could become strong capable of producing very heavy downpours, gusty winds and small hail. Localized flooding will also be possible.
  • High temperatures are expected to trend warmer, reaching the mid to upper 80s today through Wednesday.
Area forecast discussion, Jun 3, 1:51 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
251 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- An unsettled weather pattern is forecast to remain in place
  through through mid week, resulting in on and off chances of
  showers and storms through Wednesday.

- A few storms this afternoon could become strong capable of
  producing very heavy downpours, gusty winds and small hail.
  Localized flooding will also be possible.

- High temperatures are expected to trend warmer, reaching the
  mid to upper 80s today through Wednesday.

&&

.DISCUSSION...
Issued at 237 PM CDT Mon Jun 3 2024

Weak upper level flow will remain across the region for the
first half of this week. A few disturbances will move through
which should favor scattered showers and thunderstorms today
through Wednesday before a cold front swings through the area.
Drier weather is expected late this week into the weekend.

This afternoon, a MCS was noted across southeast Oklahoma and
moving in a general SE motion, along the thickness gradient.
Moisture advection along a weak boundary across portions of
SEMO this afternoon is driving showers and thunderstorms. The
environment is unstable with mixed layer CAPE around 2000 J/kg.
While instability is strong, deep layer shear will be limited
to only around 20 knots at best. This should keep things more
pulse in nature. Heavy rains and isolated flooding seem to be
the main hazard, although a few instances of gusty winds and
small hail could accompany the stronger cells.

An upper level disturbance swings through on Tuesday which
kicks off additional convection. There are some questions around
the coverage of convection though. Slightly stronger low level
flow may help to increase shear upwards of 20-30 knots, yet
instability may be slightly lower. Again, think the greater
threat will be localized heavy rain/flash flooding. A cold front
swings through on Wednesday bringing with it another round of
showers and storms. The absence of stronger flow aloft should
limit wind shear, although there may be sufficient instability
for a few strong storms. Again, the main hazards will be heavy
rain/flash flooding. Temperatures this week will be warm, in the
mid to upper 80's.

Surface ridging builds in from the northwest Thursday with a
northwest wind ushering a drier airmass. Aloft, flow orients more
northwesterly favoring cooler temperatures through the weekend.
Surface high pressure across the region will promote drier weather
as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon Jun 3 2024

VFR conditions expected into Tuesday afternoon. Already starting
to see some convection across portions of SEMO this afternoon.
Confidence on this activity or future activity impacting the
terminals is too low to mention in the TAFs. Southwest winds
this afternoon between 5-10 knots will subside overnight before
picking back up again Tuesday afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Jun 3, 1:20 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
220 PM CDT Mon Jun 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
220 PM CDT Mon Jun 3 2024 /320 PM EDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected through tonight.
A few of these storms may be strong to severe with the primary
hazard being gusty winds, small hail, and heavy downpours.
Localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional scattered showers and storms will be possible Tuesday
afternoon with more numerous showers and storms late Tuesday night
into Wednesday ahead of a cold front that will move through the
region by Wednesday afternoon. Lightning and very heavy downpours
will be the main threats

.SPOTTER INFORMATION STATEMENT...

Spotter activation can't be ruled out this afternoon and evening.

In the hours before

Special weather statement, Jun 3, 3:06 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 PM CDT Mon Jun 3 2024

KYZ001-002-006-032130-
Graves KY-Fulton KY-Hickman KY-
406 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON...
SOUTHEASTERN HICKMAN AND SOUTHWESTERN GRAVES COUNTIES THROUGH 430 PM
CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fulton, Water Valley, and Dukedom.

This includes Interstate 69 in Kentucky between Mile Markers 2 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 8887 3655 8865 3650 8869 3650 8890
TIME...MOT...LOC 2106Z 201DEG 13KT 3651 8881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ATL
Local storm report, Jun 3, 3:23 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
423 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             1 ENE Hickman           36.57N 89.18W
06/03/2024  E0.50 Inch       Fulton             KY   Public

            Media relayed report.

&&

ATL
Special weather statement, Jun 3, 3:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
423 PM CDT Mon Jun 3 2024

MOZ110-114-032215-
Stoddard MO-New Madrid MO-
423 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES THROUGH 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parma, or 9 miles east of Bernie, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morehouse, Parma, Essex, Canalou, Baker, and Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 8975 3663 8990 3688 8983 3683 8961
TIME...MOT...LOC 2123Z 199DEG 18KT 3665 8980

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 3, 3:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
425 PM CDT Mon Jun 3 2024

ILZ088-092-093-032215-
Alexander IL-Union IL-Pulaski IL-
425 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UNION...WESTERN
PULASKI AND NORTH CENTRAL ALEXANDER COUNTIES THROUGH 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tamms, or 14 miles south of Jonesboro, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anna, Jonesboro, Dongola, Tamms, Ullin, Pulaski, and Mill Creek.

This includes Interstate 57 in Illinois between Mile Markers 13 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3719 8935 3746 8929 3742 8904 3713 8919
TIME...MOT...LOC 2125Z 199DEG 18KT 3725 8925

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 3, 3:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
440 PM CDT Mon Jun 3 2024

ILZ093-094-KYZ004-005-032230-
Massac IL-Pulaski IL-McCracken KY-Ballard KY-
440 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PULASKI...WEST
CENTRAL MASSAC...NORTHEASTERN BALLARD AND NORTHWESTERN MCCRACKEN
COUNTIES THROUGH 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Center, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Center, Kevil, and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 8891 3704 8900 3727 8897 3722 8874
TIME...MOT...LOC 2139Z 199DEG 15KT 3709 8893

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 3, 3:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
444 PM CDT Mon Jun 3 2024

MOZ109-110-032230-
Butler MO-Stoddard MO-
444 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUTLER AND
SOUTHWESTERN STODDARD COUNTIES THROUGH 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dudley, or 7 miles west of Bernie, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dexter, Bloomfield, Puxico, and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 9002 3666 9018 3696 9022 3693 8991
TIME...MOT...LOC 2143Z 198DEG 15KT 3671 9010

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hickman

When
June 3, 3:45 PM CST to 5:15 PM CST
Where
Hickman County, 2.44 mi S of Beelerton to 1.77 mi S of Beelerton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.565, -88.869

Heavy rainfall with radar estimated 1-hr totals of 1-1.5 inch resulted in water covering a portion of KY-307 north of Fulton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193670.